Puerto Rico, 2017Flood in Puerto Rico, July 25, 2017
July 25, 2017 · NWS SJU · 1 event in 1 county or zone
Strong diurnal heating and local effects resulted the development of heavy showers and thunderstorms across interior and western PR.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong diurnal heating and local effects resulted the development of heavy showers and thunderstorms across interior and western PR.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 25, 11:18 AM AST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 25, 11:18 AM AST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1118 AM AST Tue Jul 25 2017
.UPDATE...Moisture is gradually increasing across the local area,
and with that the shower activity has also been increasing. As of
now, the northern USVI has observed brief heavy showers and
eastern PR has had some showers move in from the east. This shower
activity is expected to continue through today with showers and
possible thunderstorms developing in the afternoon. The afternoon
showers and thunderstorms are expected to be more persistent in
the interior and western to southwestern sections of PR but the
northern slopes and the San Juan metro could also observe some
isolated thunderstorms.
&&
.AVIATION...VCSH across the local terminals in the morning except
TJMZ with TEMPO MVFR possible at IST. SHRA/TSRA to develop across
W-SW PR could cause VCTS at TJMZ and TJPS with tempo TSRA at TJMZ
very possible. Weather to improve over PR after 25/23Z but VCSH
may continue through tonight across the rest of the local
terminals.
&&
.MARINE...Most of the local waters will have winds of up to 15
knots with up to 20 knots across the waters just south and
southwest of PR. The seas will be mainly 3 to 5 feet today.
&&
.PREV DISCUSSION... /issued 505 AM AST Tue Jul 25 2017/
SYNOPSIS...Ridge aloft will continue to erode as a TUTT low
which is now located across the central Atlantic shifts westward
and relocates northeast of the area. A broad surface high will
continue to hold across the central Atlantic. There is a tropical
wave east of the Lesser Antilles which is expected to move across
the Caribbean waters Wednesday.
SHORT TERM...Tuesday through Thursday...
A humid air mass displaced the dry air mass with Saharan Dust
Particles. This patch of moisture brought showers and clouds across
the islands overnight. Under a northeasterly wind flow, shower
activity is expected to continue into the morning hours mainly
across the surrounding waters and the windward sections of the
U.S. Virgin Islands and Puerto Rico. Afternoon convection is
expected across the interior and southwestern sections of Puerto
Rico. As a result, ponding of water in roads and low lying areas
as well as urban flooding are possible this afternoon.
Moisture pooling will continue as a tropical wave is forecast to
move across the islands Wednesday. Also, instability is forecast
to increase due to the proximity of an upper level trough/ TUTT
low, which combined with a drop in the regional winds, diurnal
heating and local effects will provide a favorable environment for
the development of T-storms and showers during the afternoon hours.
Under a humid environment, the typical showers are expected to
continue each night and early morning.
LONG TERM...Friday through Wednesday...
A weak mid level ridge is expected to hold across the forecast
area Saturday through Wednesday. At lower levels, a broad high
pressure across the central Atlantic will yield east to east
southeast winds through the forecast period. Precipitable water
is expected to remain near the normal range which is 1.75 inches
Friday through at least late Monday. As an easterly disturbance
moves across the eastern Caribbean on Tuesday, deep tropical
moisture is expected to reach the local islands. However, deep
tropical moisture across the area will be short-lived as a drier
air mass moves into the forecast area on Wednesday.
Therefore under the lack of upper level forcing and moisture
content near the normal range; continue to expect a seasonable
weather pattern with trade wind showers across the USVI and E PR
at times, as well as showers and thunderstorms developing across
west sections of Puerto Rico each afternoon. At this time, the
day with the highest chance for showers and thunderstorms is
Tuesday associated with the disturbance moving across the area.
AVIATION...VFR conds expected through 25/16Z. Winds will
continue to be from the East to ESE for the rest of today with
sea breeze variations at about 15KT with occasional gusts. VCSH
possible at TJMZ between 25/18Z and 25/22Z. Some SHRA/TSRA
possible around TJMZ after 25/16Z.
MARINE...Tranquil marine conditions will continue to prevail
across the forecast area with seas 3 to 5 feet and occasional
seas up to 6 feet. Winds 15 to 20 knots to continue.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 88 79 90 81 / 50 40 30 40
STT 90 79 89 80 / 50 40 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Jul 25, 6:18 AM AST, 8 hours 57 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
604 AM AST martes 25 de julio de 2017
AMZ710>745-PRZ001>013-261015-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
604 AM AST martes 25 de julio de 2017
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y Esta Noche
.Tronadas...Existe un potencial de tronadas con lluvias fuertes y
vientos en rafaga breves esta tarde a traves de porciones del
interior y suroeste de Puerto Rico.
.Inundaciones...Lluvias fuertes que podran resultar en acumulacion
de agua en carreteras y areas bajas, asi como en inundaciones
urbanas y costeras.
.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de porciones de las aguas locales.
.Olas...Se espera oleaje picado de hasta 5 pies a traves de las
aguas lejanas a la costa del Caribe y el Pasaje de la Mona.
.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas de la costa norte y sur de Puerto Rico.
.Calor...Vientos alisios del norte resultaran en temperaturas sobre
lo normal a lo largo de la costa sur de Puerto Rico.
.Dias dos a siete...miercoles a lunes
Se pronostica que una onda tropical aumentara el potencial de
aguaceros y tronadas a traves de las islas el miercoles. Esta
actividad podria resultar en acumulacion de agua en carreteras y
areas bajas asi como en inundaciones urbanas y de riachuelos.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar corrientes marinas a la
oficina del Servicio Nacional de Meteorologia en San Juan.
AMZ715-725-VIZ001-002-261015-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
604 AM AST martes 25 de julio de 2017
Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia uno...Hoy y Esta noche
.Vientos...Se esperan vientos sostenidos en exceso de 20 nudos a
traves de porciones de las aguas locales.
.Olas...Se espera oleaje picado de hasta 5 pies a traves de las
aguas del Caribe y el Pasaje de la Mona.
.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para Santa Cruz.
.Calor...Se esperan temperaturas sobre lo normal esta tarde a traves
de porciones de las islas.
.Dias dos a siete...miercoles a lunes
Se pronostica que una onda tropical aumentara el potencial de
aguaceros y tronadas a traves de las islas el miercoles. Esta
actividad podria resultar en acumulacion de agua en carreteras y
areas bajas asi como en inundaciones urbanas y de riachuelos.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar corrientes marinas a la
oficina del Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Jul 25, 3:11 PM AST, 4 minutes before
Special Weather Statement
National Weather Service San Juan PR
311 PM AST TUE JUL 25 2017
PRZ009>011-252030-
Mayaguez and Vicinity-Western Interior-Southwest-
311 PM AST TUE JUL 25 2017
...STRONG THUNDERSTORMs ARE AFFECTING SABANA GRANDE...LAS MARIAS...
ANASCO...LAJAS...CABO ROJO...MARICAO...MAYAGUEZ...SAN GERMAN AND
HORMIGUEROS MUNICIPALITIES...
At 311 PM AST, a strong thunderstorm was located over Hormigueros.
This and other storms are moving toward the waters of the Mona
Channel.
Winds in excess of 30 mph are possible with this storm both there
and over the near shore waters.
Locations impacted include...
Sabana Grande, Hormigueros, San German, Cabo Rojo, Mayaguez, Lajas,
Puerto Real, Monte Grande, La Playa, Sabana Eneas and Espino.
Please monitor local media outlets and the National Weather Service
for further statements.
LAT...LON 1827 6708 1806 6695 1804 6721 1806 6720
1807 6718 1807 6720 1809 6720 1811 6718
1813 6719 1815 6718 1817 6718 1820 6715
1822 6716 1823 6717 1828 6719
TIME...MOT...LOC 1906Z 240DEG 0KT 1813 6711
SnellFlood, Hormigueros
- When
- July 25, 3:15 PM AST to 5:45 PM AST
- Where
- Hormigueros County, 1.1 mi WNW of Hormigueros to 1.09 mi NNW of Hormigueros
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.139, -67.134
The intersection of Roads PR-3344 and PR-309 reported impassable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Florida, July 25, 201715 injured · 1 event
- Lightning Strike in Michigan, July 25, 2017$500,000 · 1 event
- Flash Flooding in Arizona, July 25, 2017$111,000 · 7 events
- Heat in Florida, July 25, 20176 injured · 2 events
- Tornado and Hail in South Dakota, July 25, 2017$20,000 · EF0 · 14 events
- Excessive Heat and Heat in Arkansas, July 25 to 27, 201721 events
- Excessive Heat and Heat in Tennessee, July 25 to 27, 201718 events
- Wildfire in Idaho, July 25 to 30, 2017$15,000 · 1 event
- Heat in Mississippi, July 25 to 27, 20178 events
- Hail and Damaging Winds in Minnesota, July 25 to 26, 20171.75 in hail · 7 events
- Flash Flooding and Debris Flows in Utah, July 25 to 26, 2017$3,000 · 6 events
- Excessive Heat and Heat in Missouri, July 25 to 27, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715886.